Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 10, NWS Grand Rapids, MI

July 11, 20236 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 11, 2023, 10:51 AM EDT for 6 counties in Michigan. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2023, 10:51 AM EDT (14:51 UTC)
Expired
Jul 11, 2023, 9:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WHUS43 KGRR 111451
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1051 AM EDT Tue Jul 11 2023

MIZ037-043-050-056-064-071-112300-
/O.NEW.KGRR.BH.S.0010.230711T1451Z-230712T0100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1051 AM EDT Tue Jul 11 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The wave direction will be shifting from
  southwest to northwest as a front drops through the area. Thus
  all beaches and piers could be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
2 follow-up statements
217 
WHUS43 KGRR 111908
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
308 PM EDT Tue Jul 11 2023

MIZ037-043-050-056-064-071-120100-
/O.CON.KGRR.BH.S.0010.000000T0000Z-230712T0100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
308 PM EDT Tue Jul 11 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The wave direction will be shifting from 
  southwest to northwest as a front drops through the area. Thus 
  all beaches and piers could be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
579 
WHUS43 KGRR 120056
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
856 PM EDT Tue Jul 11 2023

MIZ037-043-050-056-064-071-120200-
/O.EXP.KGRR.BH.S.0010.000000T0000Z-230712T0100Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
856 PM EDT Tue Jul 11 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING...

Winds and waves have fallen below critical levels and therefore
the Beach Hazards Statement will be allowed to expire at 9 PM.
Waves around 3 feet near South Haven may persist through 11 PM,
but the trend should be rapidly down as winds have diminished from
the afternoon peak.

$$

DUKE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 6:57 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 11, 6:57 AM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
657 AM EDT Tue Jul 11 2023

LATEST UPDATE...
Aviation/Marine

.SHORT TERM...(Today through Wednesday)
Issued at 434 AM EDT Tue Jul 11 2023

Thunderstorms are currently moving across Lake Michigan along an
axis of elevated instability, low level convergence, higher
surface dew points ahead of the cold front, and along a low level
jet pointing at central Lower Michigan. These storms are progged
to weaken as they move east into a more stable environment with a
weakening low level jet.

The front will sag into Lower Michigan and daytime heating will
result in an increase in surface based instability with storms
forecast to fire up again across central and southern Lower
Michigan this afternoon. The severe threat will include hail and
downburst/microburst wind damage as a dry adiabatic subcloud layer
seen in model soundings will enhance downdraft potential.

The front hangs up across the southern Michigan border overnight
and is the focus for more storms late tonight through Wednesday as
a wave moves along the front with deep moisture return. P-wats
spike to over 1.5 inches and overrunning pattern will bring large
area of moderate rains with enough instability for embedded
thunderstorms with higher rainfall rates and potential for 1 to 2
inches of rain across much of the southern half of the forecast
area. Streams and rivers could see significant rises by late
Wednesday but levels are low to begin with, which would mitigate
any potential issues with river flooding.

.LONG TERM...(Wednesday night through Monday)
Issued at 324 AM EDT Tue Jul 11 2023

The models are latching onto the idea of MCS activity moving across
the cwa Wednesday night along the quasi-stationary frontal boundary
near the MI/IN border. We'll be on the tail-end of the system as the
long term period begins, but still could see an additional quarter
inch of rain through Thursday morning. We should see some sunshine
develop by Thursday afternoon as the low moves away. The dry weather
will likely be short lived though. The persistent Hudson Bay upper
low will continue to send a cavalcade of short waves from the
Northern Plains across the Great Lakes every couple of days through
next Monday/Tuesday.

Rain chances will increase again Friday afternoon through Saturday
and again Monday. Good lift will be generated by the left exit
region of the upper jet. Precipitable water increases substantially
ahead of the Friday short wave to around 1.8 inches. Same thing late
Sunday. Thus any storms that develop will be capable of producing
heavy rain.

We'll have to keep an eye out for stronger storms Friday/Saturday as
bulk shear climbs to 35-40 knots indicating some potential for
organization.

Highs during the period will be within a couple of degrees of 80.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 657 AM EDT Tue Jul 11 2023

Showers and thunderstorms along a cold front could bring local IFR
conditions through this afternoon across the southern half of
Lower Michigan. Otherwise, VFR conditions are expected to continue
through tonight.

Winds could gust over 20 knots today. Some gusts over 30 knots
are possible in the vicinity of any thunderstorms.

&&

.MARINE...
Issued at 653 AM EDT Tue Jul 11 2023

Winds and waves have come down overnight and the SCA is cancelled
Winds will go north today behind the cold front then go offshore
tonight while diminishing to less than 20 knots with waves around
3 feet.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...Ostuno
LONG TERM...04
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Jul 11, 10:13 AM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1013 AM EDT Tue Jul 11 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121415-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1013 AM EDT Tue Jul 11 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather. The main threat is
large hail and downburst winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe weather on Wednesday. Heavy
rain could bring localized flooding on Wednesday and Wednesday
night. Thunderstorms are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

LMZ844>849-121415-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1013 AM EDT Tue Jul 11 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A moderate swim risk exists across the area today.

An isolated thunderstorm is possible, especially later tonight.
Cloud to water lightning strikes and gusty winds will be the main
risks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe weather on Wednesday. Damaging
winds, large winds and frequent lightning will be the main risks.
Thunderstorms are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:17 AM EDTSpecial Marine WarningGRR88 min
Jul 11, 10:52 AM EDTSmall Craft AdvisoryGRR10 hr
Jul 11, 3:17 PM EDTSpecial Weather StatementGRRIngham58 min
Jul 11, 3:41 PM EDTSpecial Weather StatementGRRJackson64 min

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.